Florida, 2001

Lightning Strike in Florida, July 4, 2001

July 4, 2001 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 8:50 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 8:50 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT WED JUL 04 2001

SFC DATA SHOWED RIDGE AXIS HAS MOVED TO NEAR CENTRAL FL WITH LIGHT S
TO SW FLOW OVER THE FA. TEMPS CLIMBING ABOVE THE 80 DEG MARK AND
DEWPOINTS JUICY IN THE LOWER AND MID 70S. THE 12Z JAX SOUNDING SHOWS
PWATER INCREASED TO ABOUT 1.95 INCHES...WITH MODIFIED CAPES RANGING
FROM 2600-3300 J/KG AND LI/S CLOSE TO -6.  500 MB TEMPS STILL AROUND
-7. WATER VAPOR IMAGES SHOW UPPER LEVEL LOW ELONGATED AND ROTATING
WWD THROUGH PORTIONS OF CUBA WITH ASSCD UPPER TROUGH (NR 200 MB)
EXTENDING TO ABOUT THE SE SECTION OF FA. THIS FEATURE ALONG TROPICAL
WAVE AROUND 79W/80W (PER TWDAT) HAVE HELPED TO INCREASE MOISTURE
OVER PORTIONS OF N FL. SHORTWAVE TROUGH ALSO TO THE N AND AMPLE
MOISTURE EXPECTED TO DEVELOP LIKELY POPS OVER THE SE GA AREA...WITH
LOWER POPS OVER THE N FL AREA. WEAK SW TO W FLOW WILL GIVE A FASTER
PROGRESSION OF GULF SEA BREEZE. ATLC SEA BREEZE WILL ALSO BE ANOTHER
TRIGGER FOR CONVECTION FOR THE NE FL COASTAL COUNTIES. GOOD LOW
LEVEL MOISTURE SOMEWHAT LACKING IN OVER AREAS OVER N FL SO THIS
COULD KEEP POPS IN THE SCT RANGE. FOR AN UPDATE...WILL MAKE A COUPLE
OF MINOR CHANGES FOR MORNING WORDING AND BUMP UP HIGHS SLIGHTLY.

MARINE...SW TO S WINDS LIGHT 5-10 KT. EXPECT SEA BREEZE TO BEGIN A
LITTLE LATER THAN PREVIOUS DAYS GIVEN MORE W COMPONENT TO FLOW.
LITTLE CHANGES ANTICIPATED.

.JAX.*..
.FL...NONE.
.GA...NONE.

ARS

In the hours before

Special weather statement, Jul 4, 11:05 AM EST, 2 hours 25 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-042200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1205 PM EDT WED JUL 4 2001

...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO ACROSS THE
AREA THIS AFTERNOON AND EVENING...

...CHANCE OF RIP CURRENTS THIS AFTERNOON...

AFTERNOON HEATING ALONG WITH ADAQUATE MOISTURE AND ATMOSHPERIC
INSTABILITY WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL MOVE
TOWARDS THE EAST AND NORTHEAST AROUND 10 MPH.

LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING IS EXPECTED WITH THESE
STORMS. SOME STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS OF AROUND
45 MPH. MOVE INSIDE AT THE FIRST SIGN OF THREATENING SKIES OR SOUNDS
OF THUNDER.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND
EVENING HOWEVER THEY ARE NOT EXPECTED TO BE WIDESPREAD OR
PERSISTENT...THEREFORE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

ONSHORE WINDS ALONG THE COAST OF FLORIDA WILL RESULT IN A SLIGHT
CHANCE OF RIP CURRENTS ALONG THE AREA BEACHES. CHECK WITH LOCAL
BEACH PATROL OR LIFEGUARDS ON CONDITIONS IF VENTURING INTO THE SURF.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

RAM

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 4, 1:30 PM EST
Where
Duval County, Jacksonville Beach
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

Men were standing in front beside a vehicle. Bolt struck two vehciles.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257799.